You are here:

Hair Loss/Hair loss and seborrheic dermatitis

Advertisement


Question
QUESTION: I am a 40 yr old female who developed seborrheic dermatitis and hair loss after a stressful event 8 months ago.  I started using nizoral shampoo and dhs zinc and went on desogen birth control and it has slowed .  Last week I had a total hysterectomy due to adenomyosi, scar tissue from my c section and cysts on my ovaries .  My gyn put me on the vivelle dot .1.    He went with the higher dose in hopes to prevent another shed . My question is do you think this will work and will it help my seborrheic dermatitis ?  Is it safe to use the dhs Zinc daily ?  Is there a better hrt that you recommend?   Will I likely see another shed until my body adapts ?  Thank you!!!

ANSWER: It is very rare to have Seborrheic Dermatitis (SD) cause hair loss. Usually stress of any kind will cause Seborrheic Dermatitis to flare in people with the underlying propensity to have it and that same stress can cause a Telogen Effluvium(TE). So, when patients see the two conditions developing at the same time they may assume the Seborrheic Dermatitis caused the shed. Your hysterectomy certainly is reason enough to cause a TE and a flare of the SD and it may also be somewhat curative of the TE in the long run by evening out your hormone levels. Personally I like the treatment your GYN has you on now with the Vivelle dot for the steady estrogen to help prevent TE and Androgenetic Alopecia and DHS zinc shampoo daily for the SD. Any change in hormone levels when changing one oral contraceptive pill for another, going off the pill or after a hysterectomy can trigger the hairs to go into their next growth phase with a resultant TE. The TE which develops after surgery or changing an OCP usually develops 4 weeks after the surgery. I ask my patients to use a 5% minoxidil solution once a day in the morning for 4 months to help prevent this shock to the hairs.

---------- FOLLOW-UP ----------

QUESTION: Thank you so much !  You are so knowledgeable .  I appreciate your help .  If I shed again how long will it last ? I'm hoping the zinc and nizoral may help prevent the shed too?   I've been aftaid to try the rogaine as my scalp is so sore that I'm afraid it will further irritate it.  Is there anything else I can do?

Answer
It is impossible to predict who will have a TE and how long it will last. Generally it starts one month after the stressful incident and lasts a few weeks with normal hairs growing back in another three to four months. If your scalp is tender then you may want to apply clobetasol lotion ( a cortisone lotion) at night.

Hair Loss

All Answers


Answers by Expert:


Ask Experts

Volunteer


Peter J. Panagotacos, <B>M.D.</B>

Expertise

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.

Experience

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website www.hairdoc.com

©2016 About.com. All rights reserved.